Introduction: Patients who have an adverse drug reaction are frequently labelled drug allergic without undergoing proper evaluation and confirmatory testing. These drug allergy labels may be inaccurate, leading to unnecessary lifelong avoidance. The aim of this study was to review the patients that underwent drug provocation tests (DPTs) in our centre and examine the usefulness of DPTs in confirming or rejecting a diagnosis of drug hypersensitivity.Materials and Methods: The study design was a retrospective chart review of all adult patients who underwent drug provocation in the allergy unit at the National University Hospital, Singapore, for single or multiple suspected drug allergies from the period January 2009 to June 2011. Results: Eighty-seven patients underwent 123 DPTs (median age 41; interquartile range 28 to 50). Twenty-one patients underwent multiple DPTs. The most common culprit drugs reported were antibiotics (43.9%) of which beta-lactams were implicated in 75.9% of the cases. This was followed by non-steroidal anti-inflammatory drugs (NSAIDS) in 15.4%, paracetamol in 7.3% and both NSAIDs and paracetamol in 3.3%. Rash was the most commonly reported symptom (41.5%), followed by angioedema (32.5%), anaphylaxis (9.8%), and other symptoms including respiratory (2.4%), gastrointestinal (0.8%) and others (13.0%). The majority of DPTs were performed to antibiotics (43.9%), NSAIDs (19.5%) and paracetamol (6.5%). DPTs were negative in 93.5% of subjects and positive in 6.5%. Of the 8 positive DPTs, none had a serious reaction, with 5 patients requiring rescue therapy, which comprised solely of oral antihistamines. Conclusion: Suspected drug hypersensitivity is common but true drug allergy is rare. DPTs remain the gold standard and should be included as part of an investigative protocol. DPTs are a safe and valuable diagnostic tool in the hands of the experienced clinician.
Adverse drug reactions (ADR) account for 3% to 6% of all hospital admissions and occur in 10% to 15% of hospitalised patients, resulting in morbidity, prolonged hospitalisation and higher risk of mortality. ADR are defined by the World Health Organisation (WHO) as any noxious, unintended, and undesired effect of a drug that occurs at doses normally tolerated by an individual. In clinical practice, patients with an ADR are frequently labelled drug allergic, but having an ADR does not always mean the patient has a drug allergy. Only when the underlying mechanism is immune mediated, either IgE or T cell mediated, is it referred to as a true drug allergy.
This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.